Exercising on beta blockers

Hi all, haven't posted on any boards in several years! After spending the last 2 years suffering with increasing chest pain and in the last 6 months palpitations, no tests have yet determined the cause. My family doc has put me on a low dose of beta blockers to help with the symptoms while we await further tests and further consults with the cardiologist. For context, I am 38.

My question...does anyone have experience exercising while on beta blockers? I've been on them for 2 weeks now so feel like my body is getting into a rhythm, although I still have chest pain and chest murmurs from time to time and am nervous that with a lower pulse, lower blood pressure and reduced circulation to my fingers and toes that it would be easy to overdo it...would gentle walking be best for now?

Any suggestions appreciated :)

Emily

Replies

  • claireychn074
    claireychn074 Posts: 796 Member
    Could you ask your doctor? A potential heart issue and being on beta blockers is serious enough that medical advice would be safer - rather than well-meaning but potentially ignorant and wrong advice from strangers online!
  • emily2975
    emily2975 Posts: 45 Member
    I should add that my Doc just advised not to exercise trying to get to a certain heartrate (which I typically don't do anyway) as it will likely be lower. Otherwise he didn't have any opinion/advice. Just wondering if others have experienced any side effects and have suggestions as a result.
  • sijomial
    sijomial Posts: 19,636 Member
    I was put on beta blockers to try to reduce the incidence of migraines and was at the time was a pretty serious squash player (x4 a week).

    Up to moderate levels of exertion while playing I was fine but during long and hard rallies my heart rate would hit an artificial cap that was lower than my actual needs and that was a pretty awful feeling. Bad enough that I had to choose between squash and beta blockers - squash won!

    I didn't notice any great difference in general life or exercise at easy or moderate levels while on BBs.

    As your medics have given you clearance to exercise (if I'm reading your follow up post correcty) in your position I would experiment with low intensity exercise and move on to exercises that are easy to modulate intensity (treadmill walking and indoor cycling spring to mind) to see how you feel.

    The trouble with sports like squash is that you aren't in control of the intensity level.


  • Jruzer
    Jruzer Posts: 3,501 Member
    Following. I just started having some palpitations (PVCs) and tachycardia a few months ago. I've had a fairly thorough workup now, including EKGs, an echo, holter monitor, and exercise stress test. Apparently there's nothing seriously wrong, but the symptoms are distressing. I'm generally healthy otherwise.

    My doctor put me on a low dose of a beta blocker to control the rhythms. This has almost completely eliminated the symptoms, which is a huge win in my book. He encouraged me to keep exercising, and I find I can more or less reach my usual levels of intensity, although my HR is a good 30-40 bpm less.

    But I'd agree with the others in this thread, take it easy and follow your doctor's advice. Your situation may well be different from mine.
  • Seasonal_One
    Seasonal_One Posts: 39 Member
    I took beta blockers for migraines years ago. They made me lethargic in general.

    Heart stuff is nothing to mess with. Check with your medical team about the exercise.

    I was on them for 3-4 months a year or two ago. Felt like doing nothing else but sleeping. Just sharing my experience. I was happy to get off of them.

  • sijomial
    sijomial Posts: 19,636 Member
    Just to balance things a little as people's experience (and dosage) is different.....
    I hated them, but they have been only beneficial for my wife.

    My wife had a heart episode of arrythmia and racing pulse a few weeks ago (180bpm just sitting!) and beta blockers given in ER restored normal rhythm and pulse.
    She is still having investigations but remains on BB's which have only been positive to date (normal resting pulse and blood pressure) without any downsides of side-effects such as lethargy.
    Once investigations are completed, she hopes to be able to wean herself off them if appropriate.

  • Xellercin
    Xellercin Posts: 798 Member
    Just listen to your body and don't push it too hard. If you do push too hard, you will feel like total crap.